Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 47, NWS Melbourne, FL

May 11, 2005Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 11, 2005, 3:34 PM EDT for Osceola County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 3:34 PM EDT (19:34 UTC)
Expired
May 11, 2005, 4:31 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 33 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 111934
SVRMLB
FLC097-112030-
/O.NEW.KMLB.SV.W.0047.050511T1934Z-050511T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 PM EDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITY OF HOLOPAW

* UNTIL 430 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOLOPAW...AND
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLOPAW BY 340 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

LAT...LON 2825 8092 2823 8112 2796 8112 2795 8088

$$

BRAGAW
4 follow-up statements
000 
WWUS52 KMLB 111957
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
356 PM EDT WED MAY 11 2005

FLC097-112030-
/O.CON.KMLB.SV.W.0047.000000T0000Z-050511T2030Z/
OSCEOLA FL-
356 PM EDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR EAST
CENTRAL OSCEOLA COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HOLOPAW...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE BETWEEN HOLOPAW AND HARMONY THROUGH  
415 PM EDT.
 
LAT...LON 2825 8092 2823 8112 2796 8112 2795 8088

$$
000 
WWUS52 KMLB 112015
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT WED MAY 11 2005

FLC097-112030-
/O.CON.KMLB.SV.W.0047.000000T0000Z-050511T2030Z/
OSCEOLA FL-
414 PM EDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
CENTRAL OSCEOLA COUNTY...

AT 406 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
HOLOPAW...MOVING SOUTHWEST AT 5 MPH. THE STRONGEST PORTION OF THE 
STORM WAS LOCATED SOUTH OF STATE ROAD 192 BETWEEN HIGHWAS 441 AND 
THE FLORIDA TURNPIKE.

LAT...LON 2818 8093 2823 8110 2808 8121 2800 8103

$$

BRAGAW
000 
WWUS52 KMLB 112015 RRA
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT WED MAY 11 2005

FLC097-112030-
/O.CON.KMLB.SV.W.0047.000000T0000Z-050511T2030Z/
OSCEOLA FL-
414 PM EDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
CENTRAL OSCEOLA COUNTY...

AT 406 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
HOLOPAW...MOVING SOUTHWEST AT 5 MPH. THE STRONGEST PORTION OF THE 
STORM WAS LOCATED SOUTH OF STATE ROAD 192 BETWEEN U.S. 441 AND THE 
FLORIDA TURNPIKE.

LAT...LON 2818 8093 2823 8110 2808 8121 2800 8103

$$

BRAGAW
000 
WWUS52 KMLB 112031
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
430 PM EDT WED MAY 11 2005

FLC097-112040-
/O.EXP.KMLB.SV.W.0047.000000T0000Z-050511T2030Z/
OSCEOLA FL-
430 PM EDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSCEOLA COUNTY HAS 
EXPIRED...

AT 430 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.  THE STRONGEST PART OF THE STORM WAS 
LOCATED SOUTH OF STATE ROAD 192 BETWEEN HIGHWAY 441 AND THE FLORIDA 
TURNPIKE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS 
FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2818 8093 2823 8110 2808 8121 2800 8103

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM EDT, 39 minutes earlier.

Area forecast discussion, May 11, 2:55 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT WED MAY 11 2005

.DISCUSSION...

CURRENTLY...THUNDERSTORMS INCREASING IN COVERAGE OVER THE EAST SIDE
OF THE FL PENINSULA THANKS TO DESTABILIZING CONDITIONS FROM UPPER
LOW OFF TO THE EAST. CONVECTION IS BEING ENHANCED BY EAST COAST SEA
BREEZE. OVER THE SOUTH A DRIER AIRMASS HAS LIMITED ACTIVITY...BUT
WITH SEA BREEZE DEVELOPMENT AND MODEST MOISTENING EXPECT ISOLD
ACTIVITY OVER THE SOUTH INTERIOR DURING THE REMAINDER OF THE
AFTERNOON. MAIN CONCERN CONTINUES TO BE POTENTIAL FOR HAIL AND LOCAL
CONVECTIVE WIND GUSTS AS ADDRESSED IN THE HWO.

TONIGHT...UPPER LOW CENTERED ALONG LAT 30 N OVER THE MARINE AREA
EAST OF THE STATE WL CONTINUE TO SPIN OVERNIGHT WHILE WEAKENING.
GFS/NAM SHUNTS ASCD UPPER VORT CENTER IN A MEAN SW DIRECTION ACROSS
PENINSULA OVERNIGHT. THIS REMNANT VORT CENTER COMBINED WITH COOL
TEMPS ALOFT AND LINGERING CONVECTIVE/BREEZE BOUNDARIES WILL ASSIST
IN SOME LINGERING SHOWERS/ ISOLD THUNDER THIS EVENING OVER THE
INTERIOR AND NORTHERN SECTIONS. COVERAGE AMTS SHOULD NOT RANGE ANY
HIGHER THAN ABOUT 20 PERCENT AFTER LOSS OF SURFACE HEATING. FORECAST
WL REVERT TO PARTLY CLOUDY AFTER MIDNIGHT WITH LIGHT TO CALM WINDS.
LOW LYING AND RAIN AFFECTED AREAS MAY SHOW LOCALIZED LIGHT FOG BY
SUNRISE...BUT NOT ENOUGH TO MENTION IN FORECAST.

THU AND BEYOND...HIGH PRESSURE BUILDS IN FROM THE NORTH THU AND A
BRINGS A RETURN OF BRISK EASTERLY FLOW FOR FRI. AS HIGH CENTER
SHIFTS EAST INTO THE ATLC THIS WEEKEND...A TRAILING RIDGE AXIS WILL
SLIP SOUTH INTO NORTH FLORIDA SUN. BREEZY EASTERLY WINDS EXPECTED
AGAIN SAT ESP SOUTH OF THE CAPE BUT NOT AS STRONG SUNDAY AS PRESSURE
GRADIENT WEAKENS INVOF RIDGE AXIS.

A WEAK UPPER TROUGH IS FORECAST TO MOVE EAST ACROSS FL SUN AND MAY
PROVIDE ENOUGH DESTABILIZATION TO PRODUCE ISOLATED SHOWERS AND
STORMS. BUT MOISTURE WILL BE THE PRIMARY LIMITING FACTOR FOR
CONVECTION SO WILL KEEP SUNDAY DRY FOR NOW.

HIGH PRESSURE REESTABLISHES ITSELF NORTH OF THE AREA EARLY NEXT WEEK
AND WILL PROVIDE AN ONSHORE FLOW WITH VERY LOW RAIN CHANCES AND
TEMPS RIGHT AROUND NORMAL.

&&

.AVIATION...LOCAL IFR AND SHRA/THUNDERSTORM ACTIVITY MAINLY OVER
INLAND LOCATIONS THROUGH ABOUT 02Z. DECREASING LOW CLOUDS AFTER 02Z
WITH VIRTUALLY ALL VFR CONDITIONS FOR THE REMAINDER OF THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  83  66  82 /  20   0   0   0
MCO  65  88  65  86 /  20   0   0   0
MLB  66  83  68  82 /  10   0   0   0
VRB  68  81  66  82 /  10   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, May 11, 11:21 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1121 AM EDT WED MAY 11 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1121 AM EDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON:

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN GEORGIA AND
NORTHERN FLORIDA THIS AFTERNOON AND EVENING. COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE AND DAYTIME SURFACE
HEATING WILL LEAD TO A VERY UNSTABLE ATMOSPHERE...HOWEVER STORM
COVERAGE WILL BE ISOLATED DUE TO THE LACK OF AVAILABLE MOISTURE IN
THE ATMOSPHERE. ADDITIONAL STORMS MAY DEVELOP RESULTING FROM EAST AND
WEST COAST SEA BREEZE COLLISIONS AND COLLISIONS WITH EXISTING
BOUNDARIES PROPAGATING SOUTHWARD FROM NORTH FLORIDA. A FEW STORMS
THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL FOR LARGE
HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING STRIKES.

...RIP CURRENT IMPACT...
MODERATE RISK DUE TO THE COMBINATION OF A LINGERING LONG PERIOD
NORTHEAST SWELL...HIGHER THAN NORMAL TIDAL RANGES DUE TO THE
RECENT NEW MOON...AND AN OUTGOING TIDE. RIP CURRENTS WILL BE AT
THEIR STRONGEST MID TO LATE AFTERNOON WHEN THE OUTGOING TIDE WILL
BE AT ITS STRONGEST. BEACH PATROLS AND LIFEGUARDS REPORTED STRONG
RIP CURRENTS AND SEVERAL RESCUES AT BEACHES MAINLY NORTH OF THE
CAPE THIS WEEK. VOLUSIA COUNTY BEACH PATROLS HAVE ALREADY REPORTED
RIP CURRENT FORMATION THIS MORNING.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS CIRCULATING AROUND AN UPPER LEVEL LOW PRESSURE
SYSTEM MAY CONTAIN GUSTY WINDS AND HAIL MAINLY OVER AREAS NORTH
OF THE CAPE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

KELLY/MOSES

In the hours before

Special weather statement, May 11, 2:26 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT WED MAY 11 2005

FLZ041-111915-
INLAND VOLUSIA COUNTY-
226 PM EDT WED MAY 11 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER CENTRAL VOLUSIA COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER ORANGE
CITY AND DELAND...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND SMALL HAIL INCLUDE DE BARY...DELAND...DELTONA...AND LAKE
MONROE.

ALM
Special weather statement, May 11, 2:33 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT WED MAY 11 2005

FLZ147-111915-
NORTHERN BREVARD COUNTY-
233 PM EDT WED MAY 11 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER NORTHERN BREVARD COUNTY...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL...AND HEAVY
RAINFALL JUST WEST OF TITUSVILLE.  THE STORM WAS NEARLY STATIONARY.
THE INTERSTATE 95 CORRIDOR FROM PORT SAINT JOHN TO MIMS WILL SEE
THUNDERSTORMS..SOME POSSIBLY STRONG THROUGH 330 PM.

JP
Special weather statement, May 11, 3:29 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
329 PM EDT WED MAY 11 2005

FLZ041-045-046-112000-
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
329 PM EDT WED MAY 11 2005

...STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
OVER ORANGE...EASTERN SEMINOLE AND EXTREME SOUTHWESTERN VOLUSIA
COUNTIES.

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STORMS CAPABLE OF PRODUCING SMALL HAIL FROM JUST
SOUTHEAST OF LAKE HARNEY...TO BITHLO...CHRISTMAS...AND UNIVERSITY
PARK. THE STORMS WERE MOVING ERRATICALLY...BUT WERE TENDING TO
REDEVELOP FARTHER INLAND.

THE STORMS MAY PRODUCE HAIL UP TO PEA SIZE AND WIND GUSTS TO 40 MPH.
IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:53 PM EDTSevere Thunderstorm WarningMLBOsceola39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.